Pennsylvania, 2013

Flash Flooding in Pennsylvania, September 2, 2013

September 2, 2013 · NWS CTP · 2 events in 2 counties and zones

A nearly stationary thunderstorm over northern Columbia County produced heavy rain and localized flash flooding during the early morning hours on the 2nd. The flooding was confined to the Sugarloaf Township/Benton area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
$15,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A nearly stationary thunderstorm over northern Columbia County produced heavy rain and localized flash flooding during the early morning hours on the 2nd. The flooding was confined to the Sugarloaf Township/Benton area. Later that day, intense rainfall produced flash flooding in Northern Cambria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 2, 12:00 AM EST, 38 minutes earlier.

Area forecast discussion, Sep 2, 12:00 AM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
100 AM EDT MON SEP 2 2013

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL MOVE THROUGH THE AREA LATE MONDAY
NIGHT AND EARLY TUESDAY...LEADING TO A PERIOD OF COOLER AND DRIER
WEATHER FOR MID WEEK. HIGH PRESSURE WILL BE BUILDING SOUTHEASTWARD
FROM THE NORTHERN PLAINS.

&&

.NEAR TERM /UNTIL 8 AM THIS MORNING/...
HUGE CLUSTER OF STORMS OVER COLUMBIA CO MAKING TORRENTIAL RAIN.
ADDITIONAL STORMS AROUND THE MAIN CLUSTER. ALL THESE ARE MOVING
SLIGHTLY TO THE EAST...BUT REGENERATION/TRAINING OF THE MAIN
CLUSTER MAY BE MAKING TOO MUCH RAIN FOR THE LOCAL WTAREWAYS TO
HANDLE. WIND GUSTS FROM SOME OF THESE STORMS ARE PROBABLY BETTER
THAN 45 MPH AS WELL. SHORT WAVE RESPONSIBLE FOR THIS CLUSTER
SHOULD CONTINUE TO PUSH THE FORCING TO THE EAST. SO EXPECT THE
CELLS IN THE EAST TO WANE AND MOVE EAST. HOWEVER...THERE ARE MORE
CELLS DEVELOPING WITH THE APPCH OF YET ANOTHER WAVE ALOFT OVER
THE WEST. BUT OVERALL WE SHOULD SEE ACTIVITY WANING THE DEEPER
INTO THE NIGHT WE GET. IT WILL BE ANOTHER MILD NIGHT AS WE START
OFF SEPTEMBER ON THE MUGGY SIDE. LOWS EVERYWHERE SHOULD REMAIN IN
THE 60S.

&&

.SHORT TERM /8 AM THIS MORNING THROUGH 6 PM TUESDAY/...
EXPECT SOME FOG EARLY MONDAY.

A FRONT WILL EVENTUALLY PUSH THROUGH THE REGION LATER MONDAY AND
MONDAY NIGHT. THE BROAD CONVERGENCE WILL LEAD TO ANOTHER DAY OF
SCATTERED CONVECTION. WITH AMPLE CLOUDCOVER...INSTABILITY SHOULD
BE LIMITED HOWEVER. OVERALL...IT SHOULD NOT BE A TERRIBLE DAY FOR
END OF SUMMER OUTDOOR OUTSIDE ACTIVITIES...WARM TEMPS AND DRY FOR
MUCH OF THE DAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
THE DRIER AIR SHOULD PUSH INTO THE AREA TUESDAY DUE TO NORTHWESTERLY
FLOW AS HIGH PRESSURE COMES DOWN FROM THE HIGH PLAINS INTO THE OH
VLY.

AFTER 18Z TUESDAY THE MODELS BEGIN TO DIVERGE. THE EC...THE NAM AND
THE CANADIAN ARE IN GOOD AGREEMENT. MODELS SHOW PERSISTENT UPPER
RIDGING OVER THE ROCKIES/HIGH PLAINS AND A DOWNSTREAM MEAN TROUGH
ACROSS ERN NOAM. A POSITIVE HEIGHT ANOMALY EXTENDING FROM THE
CENTRAL ATLC NWD INTO GREENLAND SUGGESTS THAT THIS PATTERN WILL BE
SLOW TO EVOLVE AND STAY LARGELY IN-PLACE THROUGH THE END OF NEXT
WEEK. THIS SHOULD ALLOW FOR COLD AIR ADVECTION THAT SHOULD LOWER
TEMPERATURES TO...AND SLIGHTLY BELOW...SEASONABLE AVERAGES...LATE
NEXT WEEK.

THIS WILL BE BEHIND A MOISTURE- STARVED COLD FRONT THAT SHOULD
REINFORCE THE FALL-LIKE AIRMASS. OVERALL...THE PATTERN FAVORS NEAR
TO BELOW NORMAL TEMPERATURES AND BELOW MEDIAN PRECIPITATION THRU
THE END NEXT WEEK. NEXT WEEKEND WILL SEE THE PROPAGATION OF
ANOTHER SHORT WAVE TROUGH AT 500 MB...AND ASSOCIATED POSITIVELY
TILTED TROUGH AT 850MB. THIS SHOULD ALLOW FOR A CHANCE FOR SHOWERS
ALONG THE NORTHERN BORDER HOWEVER GIVEN THE QUESTIONABLE AMOUNT OF
MOISTURE AVAILABLE AND MODEL VARIABILITY HAVE KEPT POPS TO A
MINIMUM.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
AN UPPER LVL DISTURBANCE PUSHING THRU THE EASTERN GRT LKS IS
PRODUCING SCT TSRA ACROSS PA THIS EVENING. SHRA/TSRA ACTIVITY
SHOULD DIMINISH LATE TONIGHT...AS ATMOS COOLS AND STABILIZES.
HOWEVER...LOW LVL MOISTURE ASCENDING THE NW MTNS ON SW FLOW WILL
LIKELY YIELD LOW CIGS/FOG AT BFD. SOME LATE NIGHT FOG IS POSSIBLE
AT THE OTHER AIRFIELDS. HOWEVER...OTHER THAN BFD...CONFIDENCE IN
IFR CONDS IS LOW DUE TO A FAIR AMOUNT OF MID LVL CLOUDINESS...WHICH
WILL LIMIT RAD COOLING AND FOG POTENTIAL.

ANY EARLY LOW CIGS/FOG SHOULD LIFT BY LATE AM. AN APPROACHING
COLD FRONT WILL BRING ISOLD LATE DAY TSRA IMPACTS TO THE AREA.
HOWEVER...VFR/LGT WIND CONDS EXPECTED TO PREDOMINATE FROM LATE AM
THRU EARLY EVENING.

OUTLOOK...
TUE...AM LOW CIGS/FOG POSS...ESP BFD.
WED...AM FOG PSBL WEST AND CNTRL.
THU-FRI...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/LA CORTE
NEAR TERM...DANGELO/LA CORTE
SHORT TERM...MARTIN
LONG TERM...CERU/STEINBUGL
AVIATION...FITZGERALD
Hazardous weather outlook, Sep 1, 4:03 AM EST, 20 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
503 AM EDT SUN SEP 1 2013

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-020915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
503 AM EDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 1, 8:12 PM EST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
912 PM EDT SUN SEP 1 2013

PAZ053-020145-
COLUMBIA PA-
912 PM EDT SUN SEP 1 2013

...A STRONG THUNDERSTORM WILL AFFECT COLUMBIA COUNTY...

AT 905 PM EDT...A STRONG THUNDERSTORM WAS NEAR BLOOMSBURG...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT ALMEDIA...ORANGEVILLE AND STILLWATER.

OTHER NOTABLE LOCATIONS IMPACTED WILL BE... BLOOMSBURG UNIVERSITY.

LAT...LON 4114 7623 4090 7646 4092 7652 4094 7653
      4095 7651 4100 7657 4105 7656 4107 7662
      4124 7650 4126 7646 4119 7630 4114 7627

FORECASTER: KF
Special weather statement, Sep 1, 9:07 PM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1007 PM EDT SUN SEP 1 2013

PAZ056-057-063-020230-
CUMBERLAND PA-DAUPHIN PA-PERRY PA-
1007 PM EDT SUN SEP 1 2013

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PERRY...
NORTHEASTERN CUMBERLAND AND SOUTHERN DAUPHIN COUNTIES...

AT 1002 PM EDT...A STRONG THUNDERSTORM WAS NEAR HOGESTOWN...MOVING
NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND VERY HEAVY RAIN ARE POSSIBLE WITH THIS
STORM. THE RAIN WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS. THE RAIN WILL ALSO CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS. THIS STORM WILL AFFECT ENOLA AND ROCKVILLE.

OTHER NOTABLE LOCATIONS IMPACTED WILL BE... CITY ISLAND.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 227 AND 238...I-81 BETWEEN
MILE MARKERS 51 AND 76...I-83 BETWEEN MILE MARKERS 40 AND 50...I-283.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
EXPRESSWAY...ROUTE 11...ROUTE 11/15...ROUTE 15...ROUTE 22...ROUTE
322...ROUTE 322/22.

LAT...LON 4029 7720 4048 7684 4029 7669 4021 7689
      4022 7690 4021 7691 4021 7692 4019 7693
      4014 7708

FORECASTER: LA CORTE
Special weather statement, Sep 1, 9:29 PM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1029 PM EDT SUN SEP 1 2013

PAZ056-057-059-063-020315-
CUMBERLAND PA-DAUPHIN PA-LEBANON PA-PERRY PA-
1029 PM EDT SUN SEP 1 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DAUPHIN...EAST CENTRAL
PERRY...NORTHEASTERN CUMBERLAND AND WEST CENTRAL LEBANON COUNTIES...

AT 1024 PM EDT...A STRONG THUNDERSTORM WAS NEAR ENOLA...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND VERY HEAVY RAIN ARE POSSIBLE WITH THIS
STORM. THE RAIN WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS. THE RAIN WILL ALSO CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS. THIS STORM WILL AFFECT PARTS OF HARRISBURG...
ROCKVILLE...PROGRESS...LINGLESTOWN...SKYLINE VIEW AND PENN NATIONAL
RACE.

OTHER NOTABLE LOCATIONS IMPACTED WILL BE... HERSHEY PARK AND CITY
ISLAND.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 235 AND 238...I-81 BETWEEN
MILE MARKERS 57 AND 85...I-83 BETWEEN MILE MARKERS 40 AND 50...I-283.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
EXPRESSWAY...ROUTE 11...ROUTE 11/15...ROUTE 15...ROUTE 22...ROUTE
322...ROUTE 322/22...ROUTE 422.

LAT...LON 4017 7700 4034 7711 4054 7666 4031 7652
      4022 7684 4022 7686 4021 7687 4022 7690
      4020 7691 4021 7692 4020 7693

FORECASTER: LA CORTE
Special weather statement, Sep 1, 10:23 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1123 PM EDT SUN SEP 1 2013

PAZ042-053-020400-
COLUMBIA PA-SULLIVAN PA-
1123 PM EDT SUN SEP 1 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN COLUMBIA AND
SOUTHEASTERN SULLIVAN COUNTIES...

AT 1119 PM EDT...A STRONG THUNDERSTORM WAS NEAR STILLWATER...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT BENTON...CAMBRA...FAIRMOUNT SPGS AND RICKETTS
GLEN STATE PARK.

LAT...LON 4100 7653 4105 7656 4108 7662 4114 7664
      4116 7661 4116 7659 4127 7645 4128 7647
      4141 7632 4138 7627 4131 7631 4121 7632
      4113 7628

FORECASTER: KF

The radar

The Binghamton radar (KBGM), 113 km away, was scanning. The volume nearest the first event began at 05:39 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Columbia

When
September 2, 12:38 AM EST to 3:45 AM EST
Where
Columbia County, 1.88 mi NE of Benton to 0.96 mi WSW of Bendertown
Cause
Heavy Rain
Crop damage
$15,000
Reported by
Emergency Manager
Coordinates
41.216, -76.351

Flash flooding was reported in the Sugarloaf Township/Benton and Stillwater areas. A washout was reported on Beech Glen Road which blocked one lane of traffic. Agricultural flooding was also reported, and a pumpkin patch reported significant losses due to the high water. A small mudslide and downed trees occurred along a section of State Route 239. This caused the road to be restricted to a single lane until approximately 0400 EDT while PA D.O.T. cleared the roadway.

Flash Flood, Cambria

When
September 2, 6:40 PM EST to 8:46 PM EST
Where
Cambria County, 0.73 mi N of Barnesboro to 0.72 mi NW of Barnesboro
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
40.681, -78.780

Intense heavy rainfall between 4-5 inches in less than an hour produced flash flooding in Northern Cambria. The bulk of the flooding was confined in Northern Cambria Borough and Susquehanna and Barr Townships. Deveaux Street and Route 219 North both state routes - were closed temporarily due to flooding. Mosscreek Road in Barr Township received considerable debris and mud collection. The Northern Cambria Middle School reported significant flood damage and was closed for the week during the cleanup. Numerous flooded basements were also reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466699, 472881.